Nevada, 2018

Damaging Wind in Nevada, May 30, 2018

May 30, 2018 · NWS LKN · 1 event in 1 county or zone

A line of thunderstorms moved across Interstate 80 near Ryndon in Elko County on May 30th, 2018. The storms produced strong winds, with the highest wind gust at Coal Mine Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A line of thunderstorms moved across Interstate 80 near Ryndon in Elko County on May 30th, 2018. The storms produced strong winds, with the highest wind gust at Coal Mine Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 30, 1:49 PM PST, 2 hours 1 minute earlier.

Area forecast discussion, May 30, 1:49 PM PST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
249 PM PDT Wed May 30 2018

.SYNOPSIS...Strong to possibly severe thunderstorms this evening
will generate very gusty winds and hail this evening, especially
over northeast Nevada. Showers and thunderstorms continue into
Thursday as a cold front moves across the state. Drier weather
arrives by Friday with very warm days expected for the weekend.

&&

.SHORT TERM...Tonight through Friday.

Convection has fired over the northwest corner of Nye county
(Gabbs vicinity) and tracking NNE, covering portions of Lander
and Eureka counties. Activity is expected to increase during the
mid afternoon hours and continue to track NNE in advance of a
prominent trough axis along the nrn Calif coast. Recent mesoanalysis
yields the highest surface based CAPE over central NV with values
exceeding 1000 J/kg, with effective shear around 40 knots is
located over northeast NV (Elko county). As the storms track
farther northeast, expect stronger convection later this afternoon
and early evening with localized severe storms. Severe wind gusts
is the main severe weather threat, but cannot rule out marble to
quarter sized hail with the strongest storms. Rainfall will be
mostly concentrated on an axis from Jackpot to Elko/Spring
Creek/Diamond Valley to the Big Smokey Valley.

Trough axis will be moving across Nevada Thursday afternoon and
night. Air mass will be cooler and CAPE values will not be as
high, but isolated strong storms may still exist toward the
Jackpot area in terms of gusty winds. Localized robust showers
will still occur (coinciding with the cold front during the mid
afternoon hours), mostly along an axis from Jackpot, the Rubies
and Diamond Valley. Much drier across most of Humboldt county in
the more stable post frontal air mass. In advance of the cold
front, gusty winds will develop over eastern half of White Pine
county including Steptoe Valley with wind gusts in the 30-40 knot
range but below wind advisory criteria.

Drier air aloft advects across nrn Nevada on Friday behind
departing trough. Lingering showers may prevail between Jackpot
and Wells, but much of the forecast area will be mostly sunny but
with below normal temps to greet the first day of June.

.LONG TERM...Friday night through Wednesday.

Westerlies retreat northward over the weekend with higher
temps with Sunday being the warmest day of the long term period. A
weak cold front moves across the intermountain West Monday/Tuesday
time period but appears moisture starved at this time. Cool dry
air encompasses the region, but most valleys will still reach the
80s.

&&

.AVIATION...Storm system moving through the region causing active
weather at all terminals. Best chance for convection will be in a
corridor from northwestern Nye to northeast Elko Counties.
Thunderstorms possible near KBAM, KEKO, and KELY today. KEKO has
the highest chance for the strongest storms with gusty erratic
winds and hail possible. Same region and terminals (minus KELY)
will have a slightly smaller chance for thunderstorms tomorrow as
well. Storm system will cause gusty southwesterly winds today for
all terminals and for KELY and KTPH again tomorrow.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/88/99
Hazardous weather outlook, May 30, 3:14 AM PST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
414 AM PDT Wed May 30 2018

NVZ030-031-033>041-311115-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
414 AM PDT Wed May 30 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A Pacific trough of low pressure and associated cold front will
approach Nevada today. A few strong to isolated severe
thunderstorms could develop later this afternoon and evening,
primarily across central and northeast parts of the state. Main
threats would include: locally heavy downpours that could cause
flooding, strong downburst or outflow winds, hail, and dangerous
cloud-to- ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure will move through the state Thursday. More isolated
severe thunderstorms will be possible across northern Elko County.
Main threats would include: locally heavy downpours that could
cause flooding, strong downburst or outflow winds, hail, and
dangerous cloud-to- ground lightning. Winds will be breezy south
of highway 50 in central Nevada.

Dry weather is expected Friday into early next week with much
warmer temperatures over the weekend. A weak and mainly dry cool
front could lower temperatures back down closer to normal
across northern Nevada by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

In the hours before

Special weather statement, May 30, 1:56 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Elko NV
256 PM PDT WED MAY 30 2018

NVZ036-037-302245-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
256 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER COUNTY UNTIL 345
PM PDT...

At 255 PM PDT, Doppler radar was tracking strong thunderstorms 22
miles northeast of New Pass Summit, moving north at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
New Pass Summit, Antelope Valley and Railroad Pass.

LAT...LON 3943 11764 3947 11765 3952 11759 3953 11750
      3956 11748 3963 11746 3964 11749 3968 11746
      3977 11750 3992 11747 4001 11754 4013 11748
      4009 11684 3933 11724 3941 11768
TIME...MOT...LOC 2155Z 193DEG 22KT 3982 11727

SH
Special weather statement, May 30, 2:29 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT WED MAY 30 2018

NVZ031-038-302330-
Southwest Elko County NV-Northern Elko County NV-
329 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST ELKO AND NORTHERN ELKO
COUNTY UNTIL 430 PM PDT...

At 326 PM PDT, Doppler radar was tracking a line of  strong
thunderstorms extending from 25 miles north of Montello to 16 miles
north of Argenta. Movement was north at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
State Routes 225 and 226, US Highway 93, Mountain City, Charleston,
Owyhee, Jackpot, Contact, Jarbidge, Midas, Tuscarora, Gibbs Ranch,
Midas Mine, Willow Creek Reservoir, Sheep Creek Reservoir, Wild
Horse Reservoir, Hd Summit, Chicken Creek Summit, North Fork and
Wilson Rservoir.

LAT...LON 4199 11404 4155 11404 4098 11616 4100 11700
      4200 11701
TIME...MOT...LOC 2226Z 171DEG 23KT 4163 11419 4090 11676

bb
Special weather statement, May 30, 2:34 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Elko NV
334 PM PDT WED MAY 30 2018

NVZ031-034-036-038-039-302315-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
334 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO AND NORTHERN EUREKA
COUNTIES UNTIL 415 PM PDT...

At 334 PM PDT, Doppler radar was tracking a strong thunderstorm near
Elko, moving north at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elko, Wells, Deeth, Ryndon, Spring Creek, Angel Lake, Adobe Summit,
Lamoille Summit, Hd Summit, Moor Summit, Star Valley and Halleck.

LAT...LON 4082 11523 4062 11603 4105 11621 4157 11404
      4136 11405
TIME...MOT...LOC 2234Z 200DEG 27KT 4092 11578

SH
Special weather statement, May 30, 2:55 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Elko NV
355 PM PDT WED MAY 30 2018

NVZ036-037-310000-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
355 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 500
PM PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm 33
miles west of Grass Valley, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Antelope Valley.

LAT...LON 4052 11730 4034 11669 3983 11699 4002 11753
TIME...MOT...LOC 2254Z 203DEG 24KT 3998 11720

bb
Special weather statement, May 30, 3:01 PM PST, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
401 PM PDT WED MAY 30 2018

NVZ033-034-039-310000-
Southeastern Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
401 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
500 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Currie, moving northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
US Highway 93, Clover Valley...

LAT...LON 4031 11491 4043 11523 4098 11503 4067 11435
TIME...MOT...LOC 2301Z 212DEG 29KT 4043 11496

bb
Special weather statement, May 30, 3:23 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
423 PM PDT WED MAY 30 2018

NVZ031-310000-
Northern Elko County NV-
423 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
500 PM PDT...

At 423 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Jackpot, moving north at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jackpot and Contact.

LAT...LON 4179 11404 4164 11489 4200 11487 4199 11404
TIME...MOT...LOC 2323Z 193DEG 39KT 4195 11437

SH

The radar

The Elko radar (KLRX), 109 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
May 30, 3:50 PM PST to 3:52 PM PST
Where
Elko County, 6.58 mi NNE of Ryndon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.042, -115.569

A line of strong to severe thunderstorms produced an isolated wind gust to 59 MPH at Coal Mine Canyon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751555.